MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HFN 11.5MMX20CM LEFT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. HFN 11.5MMX20CM LEFT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71701120L
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Injury (2348); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 07/13/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery of a trigen hindfoot nail left was performed since the nail broke at the most superior distal screw cluster due to subtalar non-union.The nail was implanted in the patient for over a year.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device fractured at the angled screw hole on the proximal end.The threads in the screw hole were heavily damaged.Both pieces were returned.The clinical / medical investigation concluded that, although requested, no images (x-rays or mri) or surgical reports were provided for review.Per report a revision surgery was performed due to a broken nail caused by non-union.It was communicated that the patient is doing good following the procedure.No further medical assessment is warranted at this time.Should any additional clinical information be provided this complaint will be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.The potential probable cause for this event is likely a non-union.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
HFN 11.5MMX20CM LEFT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10368906
Report Number1020279-2020-03727
Device Sequence Number3370563
Product Code HSB
UDI-Device Identifier03596010543189
UDI-Public03596010543189
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K043052
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71701120L
Device Catalogue Number71701120L
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/04/2020
Initial Date Received by Manufacturer 07/13/2020
Supplement Date Received by Manufacturer05/27/2021
Initial Report FDA Received Date08/05/2020
Supplement Report FDA Received Date05/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;